What made Raoul Moat do it…

Of course, we will never know what made Moat do it – but there are some pieces of the complex jigsaw coming to light now.

In my previous post (link) I wrote that the sister of one of Moat’s victims had said in a newspaper interview last week that “Moat had “flipped out” after being denied his regular antidepressants and steroids in prison.

Since that post I have been emailed by Mark G (many thanks) who has read the whole of Moat’s 49 page letter to the Police… and he points out this very important extract:

“I’ve slept 1 hour per night for three weeks now and am chomping my jaw like I’m on extacy [sic]. I thought it was the medication, but I’ve been off since I came out. It feels like I’m watching a film, not real at all.”

So – what do we know?

We know that Moat was on antidepressants.

We know that he experienced problems (“flipped out”) when denied his anti depressants.

We also now know that he had been off his “medication” since he left jail.

The rest is history.

I would suggest Moat was very probably suffering from severe SSRI withdrawal, having stopped his medication abruptly – and yes, I am making the presumption that the “medication” he wrote about was an SSRI…

But of course we will find out exactly what he had been taking as part of the detailed police investigation into this tragic case – won’t we?

We need to know more – we need to know the truth. Potentially, this has wide ranging implications for the treatment of millions of patients in the UK alone.

And we need to know what kind of doctor simply denies a patient his “regular antidepressants” while in prison? That surely is recipe for disaster.

WHEN ARE THE AUTHORITIES GOING TO TAKE NOTE AND INVESTIGATE THE CONNECTION BETWEEN EXTREME BEHAVIOUR, VIOLENCE AND ANTIDEPRESSANTS?

WHEN?

“…I thought it was the medication, but I’ve been off it since I came out…”

More background here and here and also at SSRI Stories.

3 Responses to “What made Raoul Moat do it…”

  1. Mrs E manuel Says:

    During psychosis you CAN have lucidity – you slip in and out of it – like that sketch on little Britain show with the eh eh eh lady, read the whole letter and he goes from lucid to rambling nonsense – COLD TURKEYING off SSRI medication causes ACUTE insomnia which can lead to temp PSYCHOSIS – his cellmate claims for some reason he was denied his regular meds and this is when he FLIPPED OUT – read about effects of acute withdrawal on these drugs here http://en.wikipedia.org/wiki/Quetiapine. press have obtained recordings of interview with moat year ago where he asks to see psychiatrist cos he feels emotionally unstable – NOT the sign of an arrogant narcissist but someone admitting he has agression and insecurity he WANTS TO ADDRESS – shocking that psychiatrist forced him into acute withdrawal I cannot fathom WHY he was suddenly denied the medication!!

  2. Lynn Says:

    I think Dr. Glenmullen wrote that one of the withdrawal symptoms of ssri’s or anti-psychotics is a chewing-like tic.
    I hope this poor man’s family can get help to sue this doctor and get his license taken away.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: